Illinois, 2008Ice Storm in Illinois, February 21 to 22, 2008
February 21 to 22, 2008 · NWS ILX · 1 event in 1 county or zone
A winter storm brought a mixture of freezing rain, sleet and snow to much of east central and southeast Illinois on the 21st. Most of the accumulations were minor, but four tenths of an inch of ice accumulated from the freezing rain over Clay county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought a mixture of freezing rain, sleet and snow to much of east central and southeast Illinois on the 21st. Most of the accumulations were minor, but four tenths of an inch of ice accumulated from the freezing rain over Clay county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 21, 11:20 AM CST, 40 minutes earlier.
Area forecast discussion, Feb 21, 11:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1120 AM CST THU FEB 21 2008
.DISCUSSION...
ISSUED 1120 AM CST THU FEB 21 2008
UPDATED THE FORECAST TO EXTEND THE WINTER WEATHER ADVISORY FROM
I-72 SOUTH AND WINTER STORM WARNING FROM I-70 SOUTH FROM NOON
TODAY UNTIL 6 PM FRIDAY. INCREASED LIGHT SNOW CHANCES TO LIKELY
ACROSS THE NORTH WHERE LIGHT SNOW CURRENTLY AS FAR NORTH AS
GALESBURG WHERE VISIBILITIES 1.75 MILES. SCATTERED LIGHT SNOW
SHOWERS TODAY COULD PRODUCE AROUND 1 INCH OF SNOW ACROSS CENTRAL
AND SE IL. SLEET WILL DEVELOP TOO SOUTH OF I-72 DURING THIS
AFTERNOON ESPECIALLY FROM I-70 SOUTH.
YET ANOTHER WINTER STORM TO AFFECT PARTS OF IL FROM TODAY THROUGH
FRIDAY...THIS TIME AROUND MORE IMPACTING THE SOUTHERN HALF OF IL.
RADAR MOSAIC SHOWS LIGHT TO MODERATE PRECIPITATION RETURNS NE OF
I-74 NOW BUT NOT ALL REACHING THE GROUND NE OF I-74 SINCE LOW
LEVELS WERE QUITE DRY WITH DEWPOINTS FROM 7 TO 14F. HEAVIER LIGHT
SNOW SHOWERS RESTRICTING VISIBILITIES TO 1 TO 2 MILES LIKE AT
GALESBURG...TAYLORVILLE...PEORIA AND CHAMPAIGN. TEMPS WERE IN THE
UPPER TEENS AND LOWER 20S WITH ESE WINDS 10 TO 15 MPH. SCATTERED
LIGHT SNOW SHOWERS OVER CENTRAL IL IS FIRST ROUND OF
PRECIPITATION. THUNDERSTORMS NOTED ACROSS SOUTHERN MO WITH SECOND
WAVE OF HEAVIER PRECIPITATION OVER CENTRAL AND SOUTHERN IL FROM
I-70 SOUTH.
LIGHT SNOW HAS BEEN GETTING FURTHER NORTH THAN WHAT THE WRF...GFS
AND HGM MODELS WERE SHOWING. RUC SHOWS THIS LIGHT SNOW/QPF FURTHER
NORTH BUT WAS A FEW HOURS TOO SLOW BRINGING IN IT. BROAD AREA OF
LOW PRESSURE OVER SW TX WITH A WARM FRONT EXTENDING EAST OF THE
LOW ACROSS THE GULF COAST STATES. 1033 MB CANADIAN HIGH PRESSURE
WAS OVER THE MID ATLANTIC STATES AND RIDGING BACK INTO WI AND NE
IL. MODELS TAKE LOW PRESSURE EAST INTO THE LOW MS VALLEY BY
MIDNIGHT TONIGHT WHILE A TROF OF LOW PRESSURE/FRONT EXTENDS NE
INTO KY. FIRST ROUND OF LIGHT SNOW SHOWERS COULD BRING AROUND 1
INCH OF SNOW ACROSS CENTRAL IL TODAY. FORECAST SOUNDINGS SHOW
SLEET WILL BE POSSIBLE TOO SOUTH OF I-72 ESPECIALLY SOUTH OF I-70.
INCREASING ISENTROPIC LIFT NORTH OF LOW PRESSURE AND FRONTAL
BOUNDARY TO PRODUCE MORE WIDESPREAD SNOW OVER CENTRAL IL LATER
TODAY INTO THIS EVENING. FREEZING RAIN WITH THE SLEET WILL BE
POSSIBLE TOO OVER SE IL BY THIS EVENING.
HUETTL
&&
.AVIATION...
ISSUED 545 AM CST THU FEB 21 2008...FOR THE 12Z TAFS
RADAR TRENDS SHOW SNOW SHOWERS RAPIDLY OVERSPREADING CENTRAL
ILLINOIS. MAINLY VFR CIGS WITH A MID DECK ASSOCIATED WITH THE
RADAR RETURNS. SOME POCKETS OF SNOW LIKELY REACHING THE
GROUND...SO I ADDED SNOW THIS MORNING. I DROPPED CIS TO MVFR AND
VIS TO IFR IN TEMPO GROUPS THIS MORNING AND AFTERNOON. THE PRECIP
SHOULD DIMINISH OR END FOR A TIME TONIGHT...SO I PULLED BACK ON
PRECIP IN THE TAFS TONIGHT. I KEPT FREEZING RAIN OUT OF THE TAFS
FOR NOW...AS THE LATEST TRENDS IN THE MODELS HAS BEEN A LITTLE
COLDER FOR THE TAF AREAS.
SHIMON
&&
.PREV DISCUSSION...
ISSUED 305 AM CST THU FEB 21 2008
ANOTHER WINTER STORM TAKING SHAPE OVER THE PLAINS THIS
MORNING...GETTING READY TO CHALLENGE THE HIGH PRESSURE RIDGE OVER
THE MIDWEST. ACCORDING TO RADAR TRENDS IN THE PRE DAWN HOURS...THE
SYSTEM WILL BE BRINGING A MIX OF PRECIP TYPES
TODAY...TONIGHT...AND INTO TOMORROW. SKETCHY WINTER WEATHER
CONDITIONS WILL DOMINATE THE SHORT TERM. MODEL PERFORMANCE HAS
BEEN PROBLEMATIC FOR THE PAST SEVERAL DAYS. LOCATION OF A GENERAL
WARM LAYER FROM 700MB TO 850MB HAS BEEN FLUCTUATING QUITE A
BIT...WITH THE NAM PUSHING THE WARMEST WEDGE INTO THE SE.
THE NAM/WRF IS BY FAR THE ICIEST. THE GFS HAS BEEN RELATIVELY
CONSISTENT IN KEEPING THE MAJORITY OF THE ICE ALONG AND S OF
INTERSTATE 70. THE ECMWF AND THE CANADIAN HAVE BEEN OSCILLATING
BTWN THE TWO...MOSTLY AGREEING WITH THE GFS. ANY WAY YOU GO...ICE
IN THE SERN COUNTIES...AND A WINTRY MIX WITH ACCUMULATING SNOW FOR
AREAS ALONG A JACKSONVILLE TO SPRINGFIELD TO PARIS LINE FOR THE
NEXT 36 TO 48 HOURS.
SHORT TERM...TODAY AND TOMORROW...
UPPER LEVEL LOW COMING OUT OF THE DESERT SW TO BRING PRECIP TO
MIDWEST TODAY THROUGH FRIDAY. PLENTY OF COLD AIR ALREADY IN PLACE
OVER REGION IN COMBINATION WITH RATHER VIGOROUS DYNAMICS WILL
RESULT IN A RATHER NASTY MIX OF PRECIP FOR PARTS OF THE MIDWEST.
AT THE START OF THE EVENT...PRECIP MOST LIKELY TO BE SNOW
ACCORDING TO FORECAST SOUNDINGS IN ALL MODELS. SOME SLEET MAY
START TO MIX IN EARLY...AND SLOWLY BECOME MORE AND MORE SLEET AND
FREEZING RAIN DOMINATED IN THE SERN PORTIONS OF THE CWA AS A WARM
WEDGE PUSHES IN TO MID LEVELS...MELTING ANY CRYSTALS THAT ARE ABLE
TO FORM. 00Z NAM/WRF BRINGING THE WARMEST WEDGE IN THE MID
LEVELS WITH THE 850MB-700MB LAYER TEMPERATURE FREEZING LINE
PUSHING AS FAR NORTH AS CMI BY FRI 12Z. 06Z ISSUANCE PUSHES THAT
LINE A LITTLE FURTHER SOUTH...ABOUT LINING UP WITH NRN BOUNDARY OF
THE WINTER WX ADVISORY BEING ISSUED WITH THIS PACKAGE NORTH OF THE WARNING.
AREAS BTWN A LINE FROM JACKSONVILLE TO SPI TO PARIS AND INTERSTATE
70 LIKELY TO SEE MORE SNOW AS QPF IS RELATIVELY HIGH THROUGHOUT
THE 48 HOURS...AND COLUMN STAYS MUCH COLDER. AREAS SOUTH OF
INTERSTATE 70 TO SEE FREEZING RAIN AND SLEET...WITH SIGNIFICANT
ICE ACCUMULATION EXPECTED. THREAT COMING FROM SEVERAL PRECIP TYPES
AS SNOW ACCUMULATION MAY COME BEFORE THE ONSLAUGHT OF ICE AND
SLEET LATER THIS EVENING. IN THE OVERNIGHT HOURS...ALL PRECIP
LIKELY TO BE ICE AND SLEET.
TOMORROW...SRN HALF OF THE CWA ANCHORED IN THE MAJORITY OF THE
PRECIP ACTIVITY...BUT MODELS HAVE BEEN HINTING AT A BRIEF BREAK
BEFORE A SECONDARY WAVE COMES THROUGH...CONTINUING THE PRECIP FOR
AN AFTERNOON BURST. TIMING OF THIS BREAK IS VERY PROBLEMATIC...BUT
SINCE THE BREAK IS MORE LIKELY TO AFFECT THE NRN TIER OF THE
CWA...HAVE LEFT IT OUT OF THE FORECAST MORE OR LESS...FAVORING
HEADLINES UNTIL AT LEAST 18Z FRIDAY. NEXT ZONE ISSUANCES MAY SEE
AN EXTENSION OF THAT TIME BASED ON HOW QUICKLY THIS SYSTEM CAN
MAKE ITS WAY THROUGH THE CWA.
LONG TERM...SATURDAY THROUGH MONDAY...
MODELS NOT CONSISTENT WITH HANDLING ANOTHER BRIEF WAVE ON SUNDAY
AS A RESULT OF ISSUES WITH PHASING THROUGH THE MID RANGE. HAVE NOT
REMOVED SLIGHT POPS FOR SUNDAY. BUT MORE OR LESS QUIET AT THIS
POINT BEFORE ANOTHER SYSTEM RAMPS UP FOR MON NIGHT INTO TUESDAY.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR ILZ047>057-
061>063.
WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR ILZ066>068-
071>073.
&&
Hazardous weather outlook, Feb 21, 11:45 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CST THU FEB 21 2008
ILZ027>031-036-037-040-041-221200-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1145 AM CST THU FEB 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS LIKELY TODAY AND INTO THIS EVENING. SNOW ACCUMULATION
MAY REACH 1 TO 2 INCHES...WITH SOME ISOLATED 3 INCH AMOUNTS POSSIBLE
FROM PEORIA SOUTH.
THE ILLINOIS RIVER REMAINS IN FLOOD FROM LASALLE SOUTH TO THE
MISSISSIPPI RIVER. THE SPOON RIVER REMAINS IN FLOOD NEAR LONDON MILLS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER PERIOD OF LIGHT SNOW IS EXPECTED TO DEVELOP FRIDAY
MORNING...WITH AN ADDITIONAL INCH OR TWO OF SNOW POSSIBLE BEFORE
PRECIPITATION ENDS BY FRIDAY EVENING.
THE NEXT STORM ON THE HORIZON IS EXPECTED ON TUESDAY...WITH SOME
LIGHT SNOW ACCUMULATION POSSIBLE.
THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM LASALLE SOUTH TO THE
MISSISSIPPI RIVER AT LEAST THROUGH EARLY NEXT WEEK. THE SPOON RIVER
SHOULD DROP BELOW FLOOD STAGE ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ047>057-061>063-221200-
CASS-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MACON-MENARD-
MORGAN-MOULTRIE-SANGAMON-SCOTT-SHELBY-
1145 AM CST THU FEB 21 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED TODAY AND THIS EVENING...WITH A MIX OF
SLEET AND SNOW POSSIBLE SOUTH OF A LINE FROM BEARDSTOWN TO
DECATUR TO PARIS. SNOW AND SLEET ACCUMULATION MAY REACH UP TO 2
INCHES BY THIS EVENING...WITH SOME ISOLATED 2 TO 4 INCH AMOUNTS
POSSIBLE.
TRAVEL WILL BECOME HAZARDOUS LATER TODAY AND TONIGHT. USE CAUTION
IF YOU PLAN ON TRAVELING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER PERIOD OF LIGHT SNOW AND SLEET IS EXPECTED TO DEVELOP
FRIDAY MORNING...WITH AN ADDITIONAL TWO INCHES OF ACCUMULATION
POSSIBLE BEFORE PRECIPITATION ENDS FRIDAY EVENING.
THE NEXT STORM ON THE HORIZON IS EXPECTED ON TUESDAY...WITH SOME
LIGHT SNOW ACCUMULATION POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ038-042>046-221200-
CHAMPAIGN-DE WITT-LOGAN-MCLEAN-PIATT-VERMILION-
1145 AM CST THU FEB 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED TODAY AND THIS EVENING. SNOW ACCUMULATION
MAY REACH UP TO 2 INCHES...WITH SOME ISOLATED 2 TO 4 INCH AMOUNTS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER PERIOD OF LIGHT SNOW IS EXPECTED TO DEVELOP FRIDAY
MORNING...WITH AN ADDITIONAL TWO INCHES OF SNOW POSSIBLE BEFORE
PRECIPITATION ENDS FRIDAY EVENING.
THE NEXT STORM ON THE HORIZON IS EXPECTED ON TUESDAY...WITH SOME
LIGHT SNOW ACCUMULATION POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ066>068-071>073-221200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1145 AM CST THU FEB 21 2008
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW IS EXPECTED TODAY...WITH SLEET DEVELOPING THIS
AFTERNOON. SOME LIGHT FREEZING RAIN WILL EVEN BE POSSIBLE BY LATE
THIS AFTERNOON OR EVENING. SLEET AND FREEZING RAIN WILL CONTINUE
INTO THE EVENING BEFORE DIMINISHING OVERNIGHT. SNOW AND SLEET
ACCUMULATION TODAY MAY REACH UP TO TWO INCHES...WITH SOME LIGHT
ICING POSSIBLE FROM FREEZING RAIN LATE THIS AFTERNOON AND THIS
EVENING...ESPECIALLY SOUTH OF I-70.
TRAVEL WILL BECOME HAZARDOUS TODAY AND TONIGHT. USE CAUTION IF YOU
PLAN ON TRAVELING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE NEXT WAVE OF PRECIPITATION WILL BEGIN EARLY FRIDAY
MORNING...WITH FREEZING RAIN AND SLEET SOUTH OF I-70. SNOW AND
SLEET WILL BE MORE PROMINENT NORTH OF I-70. FREEZING RAIN MAY
DEPOSIT OVER ONE QUARTER INCH OF ICE ON FRIDAY SOUTH OF A LINE
FROM OLNEY TO ROBINSON...WITH SLEET AND FREEZING RAIN UP TO
I-70. NORTH OF I-70...SLEET AND SNOW IS EXPECTED ON FRIDAY. SNOW
AND SLEET ACCUMULATION MAY REACH UP TO 3 INCHES BEFORE
PRECIPITATION ENDS FRIDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
KH/SHIMON
Ice Storm, Clay
- When
- February 21, 12:00 PM CST to February 22, 2:00 AM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
Four tenths of an inch of ice accumulation was reported from freezing rain.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sleet in Missouri, February 21 to 22, 20082 deaths · 7 injured · 18 events
- Flash Flooding and Hail in Mississippi, February 21 to 22, 2008$6.0 million · 1.75 in hail · 39 events
- Flooding in Florida, February 21 to 22, 2008$750,000 · 3 events
- Ice Storm and Winter Weather in Kentucky, February 21 to 22, 20084 injured · $40,000 · 12 events
- Winter Storm and Winter Weather in Pennsylvania, February 21 to 22, 20085 injured · 10 events
- Winter Storm in Illinois, February 21 to 22, 20083 injured · 19 events
- Tornadoes and Flood in Louisiana, February 21, 2008$47,000 · EF0 · 9 events
- Ice Storm in Kentucky, February 21 to 22, 2008$15,000 · 31 events
- Ice Storm in Missouri, February 21, 200832 events
- Ice Storm in Missouri, February 21 to 22, 20082 injured · 10 events
- Winter Storm and Winter Weather in Ohio, February 21 to 22, 200820 events
- Winter Storm in Indiana, February 21 to 22, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83410.